News About Bisphosphonates
Osteoporosis treatments were in the news last year because of the risks associated with taking a certain class of osteoporosis medications called bisphosphonates.
People who take them for a long period of time may be more likely to fracture a bone in their thigh or suffer from jaw deterioration. That sounds like troubling news for women who hope that taking medication will help make bones stronger—not weaker.
To help us better understand these new developments, we talked to Kenneth G. Saag, MD.
A No! For the vast majority of people, the benefits of osteoporosis medication far outweigh any risk. The problems with the bisphosphonates seem to be fairly limited. Most people who take these types of medications need to do so to prevent fractures. The side effects are related to longer-term use—taking the medication in excess of five years.
A Patients who are being treated for osteoporosis should follow up at least once a year with a doctor who has some level of expertise with the condition. In that follow-up, the doctor should evaluate your risk factors, possibly rescreen you to determine how well your medication is working and discuss whether your drug therapy should be continued or changed.
Are you currently taking or considering taking a bisphosphonate for osteoporosis—or know someone who is? Find out what the FDA has to say about this class of drugs.
Kenneth G. Saag, MD, MSc, Professor of Medicine, Division of Clinical Immunology and Rheumatology,
University of Alabama at Birmingham School of Medicine